Hail, Fulton
- When
- June 21, 1:04 PM CST to 1:05 PM CST
- Where
- Fulton County, Marietta
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.500, -90.380
An upper-level disturbance triggered several clusters of thunderstorms across west-central Illinois during the afternoon of June 21st. These cells eventually congealed into a line of storms that produced wind damage and sporadic hail, primarily along and west of the I-55 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An upper-level disturbance triggered several clusters of thunderstorms across west-central Illinois during the afternoon of June 21st. These cells eventually congealed into a line of storms that produced wind damage and sporadic hail, primarily along and west of the I-55 corridor. The storms gradually weakened as they tracked further eastward, but a few cells were still strong enough to cause tree damage as far east as Vermilion County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 21, 11:21 AM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1221 PM CDT Sat Jun 21 2014 .DISCUSSION... ISSUED 1004 AM CDT Sat Jun 21 2014 Plenty of sunshine occurring this morning to destabilize the atmosphere, with CAPE's already over 2000 J/kg across the west half of the CWA per LAPS and SPC mesoanalysis. Weak boundary currently seen on surface plot from southwest Wisconsin into northwest Missouri will move into northwest Illinois around midday and likely will be the focus for the expected convection by the 1-2 pm time frame. RAP, HRRR and the high-res ARW/NMM models are in reasonable agreement with a broken line of storms between the Illinois River and I-55 by 4 pm, with the latest NAM showing a similar solution. Thinking the southeast CWA will mainly be dry through late afternoon, and the latest SPC Day1 outlook pulled back the slight risk out of that area. Sent some updated zones/grids to reflect the latest precipitation timing, and to tweak the temperatures based the observed hourly trends. Geelhart && .AVIATION... ISSUED 1220 PM CDT Sat Jun 21 2014 Beginning to see some of the expected convective development north of the central Illinois TAF sites at midday, and should be significantly increasing early this afternoon. Have tried resolve the broad VCTS mentions at KPIA/KBMI with a TEMPO period for the more significant convection this afternoon. Will hold off a bit further south as we wait to see the evolution of the storms, then will amend to add them in at that point. Currently looks like the thunder threat will be over by 02-03Z at most sites. Light winds develop overnight, and with the residual low level moisture around, some MVFR visibilities are likely for a few hours near sunrise. Geelhart && .PREV DISCUSSION... ISSUED 248 AM CDT Sat Jun 21 2014 Surface ridging keeping control on a relatively stagnant air mass over the region. Showers, thunderstorms, and mesoscale boundaries controlling much of the dynamics for the last few days...and the trend will continue for the next few. Significant wave over NE/IA this morning progged to make its way over the Mississippi River Valley later this afternoon/evening and bring the next best chances of rain. However, some of the models weaken the impulse considerably, keeping the main wave further to the west for Sun night through Mon night. To say that the models, both high res and longer range, have been having a hard time resolving the convective elements in this hot and humid air mass is a drastic understatement. Forecast is full of pops and it is almost impossible to carve them down with much accuracy simply because it is a hot, humid, and unstable summer air mass. Scattered thunderstorms is more the rule than the exception, particularly in the afternoon (diurnal influence) and evening (evolution of convective masses that form elsewhere and propagate through.) SHORT TERM...Today and tomorrow... Hot and humid again today with weak sfc winds and heat indices into the 90s by late afternoon. GFS and NAM both relentless with the progression of the convection over NE/IA this morning, pushing into ILX this afternoon. HRRR and 4km WRF a little more familiar to recent trends and dissipates the storms as they approach the Miss River Valley and the influence of the ridge, but re-fire the outflow later in the afternoon. More recent HRRR delaying the re-fire until closer to 20z over Mid Miss River...whereas the 4km WRF igniting on several different boundaries through the afternoon. Considering the lack of consensus...will go with a combination of models, and continuity. Chances through the day, increasing this afternoon and into the evening hours. Tomorrow even less clear--scattered potential, and details potentially more accessible after the prev activity from tonight sets up any outflow boundaries. Both days in the warm and humid air mass and heat indices into the 90s. LONG TERM...Monday through Friday... Upper trof/wave pushing through the region on Monday night into Tuesday bringing signif chance, increasing from Sun night into Monday night...and a slightly cooler Tuesday through the end of the week. Still warm, but potentially less humidity as winds become more westerly on Tuesday, picking up a northerly component by Wednesday. Forecast trending drier from Tuesday through Wednesday. Another wave Thursday brings back some pops ahead of the next big storm system developing over the SW for late next weekend. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1131 AM CDT SAT JUN 21 2014 ILZ027>031-036>038-040>057-061-221100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX- LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA- PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 1131 AM CDT SAT JUN 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS DEVELOPMENT IS EXPECTED TO BEGIN WEST OF I-55 EARLY THIS AFTERNOON...AND SPREAD SOUTHEAST THROUGH LATE AFTERNOON... CONTINUING INTO THE EVENING. SOME OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODIC THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY...WITH THE BEST CHANCES MONDAY AND MONDAY NIGHT. SCATTERED THUNDERSTORMS ARE ANTICIPATED AGAIN ON THURSDAY AND FRIDAY. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING... WITH THE PRIMARY TIME FRAME BETWEEN 2 PM AND 9 PM. ILZ062-063-066>068-071>073-221100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 1131 AM CDT SAT JUN 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING TOWARD VERY LATE AFTERNOON NORTH OF I-70...AND IN THE EVENING TO THE SOUTH. WHILE A COUPLE OF THE STORMS MAY BRIEFLY APPROACH SEVERE LIMITS...THE MAIN THREAT OF SEVERE WEATHER WILL BE ACROSS CENTRAL ILLINOIS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODIC THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY...WITH THE BEST CHANCES MONDAY AND MONDAY NIGHT. SCATTERED THUNDERSTORMS ARE ANTICIPATED AGAIN ON THURSDAY AND FRIDAY. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED NEXT WEEK. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 9 PM. GEELHART
The Lincoln radar (KILX), 97 km away, was scanning. The volume nearest the first event began at 19:02 UTC.
12 hail, 10 thunderstorm wind. Local standard time, as filed.
Numerous tree limbs were blown down. Corn stalks were knocked over and broken in two.
Numerous trees up to 12 inches in diameter were blown over on the southeast side of Elmwood.
Several power lines were knocked down in the town of Browning.
Numerous power lines were knocked down in Forest City.
A falling tree destroyed a motor home.
Numerous power lines were knocked down in Mason City.
A tree was blown down onto Highway 136 near San Jose.
Several large trees were blown down in New Holland.
A large tree was blown down at Liberty Lane and Ferndale in Danville.
Numerous trees were blown down onto power lines or across roads from Danville to Bismarck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527268, 527270, 527271, 527272, 527273, 527282, 527274, 527284, 527275, 527287, 527276, 527278, 527288, 527279, 527289, 527291, 527280, 527281, 527292, 527295, 527296, 527298.